Skip 
Navigation Link
Sexual Disorders
Resources
Basic InformationLatest NewsQuestions and AnswersBook Reviews
Related Topics

Abuse
Mental Disorders

Ask Dr. SchwartzAsk Dr. Schwartz:
Psychotherapy and Mental Health questions

Sex Addict that Only acts Out with Fantasy?

Mon, Jun 18th 2012

Hi Dr. Schwartz,

My boyfriend of 1 year, he's 36, I'm 33, considers porn a hobby. He is open with this, and it didn't concern me until he lost his job and was not being productive in finding a new job or helping around the house while I was working to support us. After about a month at home, he admitted to having a porn binging problem. You should know that he battles with insomnia, moodiness and depression ever since he was a child. He witnessed his father abuse his mother up until he was 5 when his father left. His father has spread his seed to 5 women, so he was a womanizer. Anyway, the binging continued whenever I left the house, or while I was sleeping. I woke up to him masturbating to porn and he claimed insomnia and he thought it would help him sleep. I checked his laptop once and there was no "strange" porn -- some pretty girls and feet.

Now, he has this great job but I notice that he takes 1 hour bathroom trips with his laptop while I'm home of course. I never know if he is simply going to the bathroom and reading NY Times, or porning. Our sex life finally improved after he got his job. I think it was an ego thing and his main sexual outlet was the porn. However, he admits that he lusts for other women but it's never a temptation because he can play out vivid fantasies with porn. He said that without porn, he would not be able to be faithful to me.

My question is, should I be concerned? I don't think he will cheat but the fact that he goes to porn while I'm home and willing is strange to me. He doesn't understand why I find a problem with him "finding pleasuring in himself." It's scary to me that he NEEDS porn to be faithful. Do you think this is just high sex drive or an addiction?

Any help would be appreciated!

THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.

Disclaimer

  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.